Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 29, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 16, 2009, 7:20 PM CDT for Bullock County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2009, 7:20 PM CDT (00:20 UTC)
- Expired
- May 16, 2009, 10:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Bullock County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1422 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 170020
FFWBMX
ALC011-170315-
/O.NEW.KBMX.FF.W.0029.090517T0020Z-090517T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 PM CDT SAT MAY 16 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BULLOCK COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITIES OF...UNION SPRINGS...MIDWAY...
* UNTIL 1015 PM CDT
* AT 719 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
NORTHEAST OF UNION SPRINGS TO INVERNESS...OR ALONG A LINE EXTENDING
FROM 7 MILES NORTHEAST OF UNION SPRINGS TO 11 MILES SOUTH OF UNION
SPRINGS...MOVING SOUTHWEST AT 5 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ABERFOIL...FRANKLIN FIELD AND BEANS CROSSROADS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BIRMINGHAM.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3189 8579 3197 8579 3198 8586 3224 8582
3224 8543 3216 8543 3215 8541 3214 8543
3203 8543 3203 8550 3201 8552 3201 8558
3188 8567
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 16, 6:49 PM CDT, 31 minutes earlier.
Area forecast discussion, May 16, 6:49 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 649 PM CDT SAT MAY 16 2009 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... AREAS OF WIDESPREAD SHOWERS AND THUNDERSTORMS ARE SCATTERED ACROSS CENTRAL ALABAMA THIS AFTERNOON. THESE THUNDERSTORMS HAVE HAD QUITE A BIT OF HEAVY RAIN WITH THEM...ESPECIALLY THIS MORNING AND EARLY AFTERNOON. LOOK FOR SEVERAL MORE ROUNDS OF PRECIPITATION THROUGH SUNDAY AHEAD OF A COLD FRONT THAT WILL PUSH THROUGH DURING THE DAY SUNDAY. IF YOU GO WITH THE FASTEST MODEL...THE NAM...THE FRONT WILL BE THROUGH BIRMINGHAM BY NOON AND THEN MONTGOMERY BY LATE AFTERNOON...EARLY EVENING. THE GFS IS SLOWER...WITH MUCH MORE WIDESPREAD RAIN. AS OF ISSUANCE THE FRONT ITSELF STRETCHED FROM JUST SOUTH OF BNA TO UOX AND DRIFTING SOUTH AND WEST. THIS IS CLOSER TO THE NAM...SO WILL TREND FORECAST CLOSER TO IT...HOWEVER SLOW IT DOWN A FEW HOURS. THE PACKAGE THIS AFTERNOON WILL TRY TO TIME THE FRONT AND THE THUNDERSTORMS...BUT NOT SOLD ENTIRELY WITH THE TIMING OF EVERYTHING. HIGHEST POPS FOR THE NORTHWEST WILL BE FROM NOW UNTIL 10 PM AS THE FRONT WORKS IN. BEHIND THE FRONT WILL BEGIN TO BACK OFF ON POPS AND EVEN TAKE OUT THUNDER ACROSS THE NORTHWEST AFTER 2 AM. ATTENTION WILL FOCUS MAINLY ACROSS THE SOUTH DURING THE DAY ACROSS THE SOUTH ON SUNDAY. ONCE THE FRONT CLEARS...THOSE SUN SEEKERS WILL BE PLEASED AS THE CLOUDS WILL GO AWAY AS HIGH PRESSURE BUILDS IN AT LEAST THROUGH WEDNESDAY. TEMPERATURES WILL BE COOLEST ON SUNDAY AND THEN MODIFY UPWARDS EACH DAY. 16 && .AVIATION...00Z TAF DISCUSSION. QUITE A MESS OUT THERE...AND WILL REMAIN SO THROUGH AT LEAST THE NEXT 12-18 HOURS. SEVERAL ARAES OF THUNDERSTORMS AROUND THE STATE...AND REALLY TRYING TO GET A HANDLE ON WHICH AREAS WILL POSE THE GREATEST IMPACT TO WHICH AIRPORTS. IN THE IMMEDIATE TERM...STORMS SHOULD BE MOVING AWAY FROM TCL...BHM...AND EET...BUT MAY IMPACT ANB BY 17/02Z. TO THE SOUTH...ONGOING STORMS IN TOI SHOULD MOVE ONWARD...PERHAPS GETTING BACK UP INTO MGM. MODELS PAINT A WET AND STORMY PICTURE. BUT AS WORKED OVER AS THE AIR MASS IS...I HAVE TO WONDER IF THE RAIN IS A BIT OVERDONE IN THE MODEL GUIDANCE. WITH A FAIRLY LOW LEVEL OF CONFIDENCE...THEN...I OPTED TO GO WITH VCSH GROUPS RATHER THAN PREDOMINANT OR TEMPO SHRA OR TSRA GROUPS. COLD FRONT IS FORECAST TO MOVE THROUGH THE STATE DURING THE DAY ON SUNDAY...AND WILL BE MARKED BY A INCREASE IN NORTH WINDS. /61/ && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR MARION...LAMAR...FAYETTE...WINSTON... WALKER...BLOUNT...ETOWAH...CALHOUN...CHEROKEE...CLEBURNE... PICKENS...TUSCALOOSA...JEFFERSON...SHELBY...ST. CLAIR... TALLADEGA...CLAY...RANDOLPH...BIBB...CHILTON...COOSA... TALLAPOOSA...CHAMBERS...LEE UNTIL 7 AM SUNDAY &&
Hazardous weather outlook, May 16, 7:02 PM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 702 PM CDT SAT MAY 16 2009 ALZ011>015-017>050-180000- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 702 PM CDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. STRONG THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA THROUGH 10 PM. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS OF UP TO 40 MPH. FLASH FLOODING DUE TO SEVERAL PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE MAINLY NORTH OF A LINE FROM AUBURN TO CLANTON TO ALICEVILLE. A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AREA THROUGH 7 AM SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. STRONG THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AFTERNOON MAINLY ALONG AND SOUTH OF A LINE EXTENDING FROM EUTAW...TO CLANTON... TO ALEXANDER CITY...TO LAFAYETTE. THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS OF UP TO 40 MPH. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 16, 4:26 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM HAIL COKER 33.25N 87.69W
05/16/2009 E0.50 INCH TUSCALOOSA AL AMATEUR RADIO
DIME SIZE HAIL REPORTED VIA HAMS AT COKER
&&
KLAWSSpecial weather statement, May 16, 5:04 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 504 PM CDT SAT MAY 16 2009 ALZ044-162230- MONTGOMERY- 504 PM CDT SAT MAY 16 2009 ...SIGNIFICANT WEATHER ALERT FOR MONTGOMERY COUNTY UNTIL 530 PM CDT... AT 503 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR SPRAGUE...OR 9 MILES NORTHWEST OF MEADVILLE... MOVING EAST AT 10 MPH. MARBLE SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SPRAGUE. BARACHIAS. DUBLIN. CARTERS HILL. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 16, 5:17 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 517 PM CDT SAT MAY 16 2009 ALZ050-162245- BARBOUR- 517 PM CDT SAT MAY 16 2009 ...SIGNIFICANT WEATHER ALERT FOR BARBOUR COUNTY UNTIL 545 PM CDT... AT 517 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR OSCO...OR 7 MILES WEST OF EUFAULA...MOVING EAST AT 5 MPH. MARBLE SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... GAINO. OSCO. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 16, 5:57 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 557 PM CDT SAT MAY 16 2009 ALZ049-162330- PIKE- 557 PM CDT SAT MAY 16 2009 ...SIGNIFICANT WEATHER ALERT FOR PIKE COUNTY UNTIL 630 PM CDT... AT 557 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR ANTIOCH...OR NEAR TROY...MOVING EAST AT 5 MPH. MARBLE SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ANTIOCH. BANKS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 16, 6:01 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 601 PM CDT SAT MAY 16 2009 ALZ015-017-024-162330- BLOUNT-JEFFERSON-WALKER- 601 PM CDT SAT MAY 16 2009 ...SIGNIFICANT WEATHER ALERT FOR BLOUNT...JEFFERSON AND WALKER COUNTIES UNTIL 630 PM CDT... AT 600 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ARKADELPHIA TO QUINTON...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF SUMITON TO DORA... MOVING EAST AT 10 MPH. MARBLE SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... EMPIRE. ARKADELPHIA. PARTRIDGE CROSSROADS. CARDIFF. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 16, 6:35 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 635 PM CDT SAT MAY 16 2009 ALZ046-170000- BULLOCK- 635 PM CDT SAT MAY 16 2009 ...SIGNIFICANT WEATHER ALERT FOR BULLOCK COUNTY UNTIL 700 PM CDT... AT 634 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR ABERFOIL...OR 5 MILES SOUTHEAST OF UNION SPRINGS... MOVING SOUTHEAST AT 5 MPH. * LOCATIONS IN OR NEAR THE PATH INCLUDE... UNION SPRINGS. ABERFOIL. THREE NOTCH. MIDWAY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:08 PM CDT | Areal Flood Advisory | BMX | Bullock | 3 hr |
| May 16, 7:58 PM CDT | River Flood Warning | BMX | Chambers, Elmore, Macon, Randolph, Tallapoosa | 10 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.